From Fairfield, Connecticut, USA:
Our local policy in Fairfield, Connecticut of a 911 response for low blood sugar seizures allows only an EMT or school nurse to administer glucagon. In the few 911 calls we have had to make over the years from our home, the EMTs arrived second. The fire department is the first responder, and isn't trained to administer it per the directive of the local hospitals, (although are trained to administer epi-pens). At school, only the school nurse can administer glucagon. They will not train anyone else. As a result, glucagon does not accompany the child on a local field trip, because the board of education will not send a nurse on a trip, even though it is in our plan. My only rational conclusion is that the design of the glucagon is what causes apprehension on the part of the authorities giving the directive whether or not to allow administration and/or training of lay people. Or, is it just not that necessary to administer immediately to an unconscious, seizing child? My own experience has been that after calling 911 and administering, when the EMTs arrive second, after the fire department, my child was regaining consciousness already. Our doctor's office also acts as if it is not that crucial to have it. I disagree with this, but I would like some information on why it is discouraged to have it on hand on a field trip, and if it is safe to go without it.
I do not know why your local school board and fire department think the way they do about glucagon. I only have to think that they have some additional factor that they are putting in front of the child's well-being. The practical issue is that administration of glucagon is much more rapid in bringing around someone who has had hypoglycemia. By the time an EMT arrives, and they put an I.V. in place, the person with the severe hypoglycemic episode could have already been treated. There may be some concern about cost, as the glucagon shelf life is finite. They may be concerned about liability. They may not want to mess with it. This sounds like an issue that might be raised with your local American Diabetes Association office. They have a public policy arm that addresses these issues within communities. The thing you have to remember about glucagon is that when the person begins to regain consciousness, it is best to feed them. The glucagon may work, but it may not last long in duration with a severe reaction. You might also see some nausea. Glucagon is known to increase gastrointestinal motility.
Additional comments from Dr. David Schwartz:My feeling is that this policy of limited administrative "privileges" for glucagon, is short-sighted. After all, a PARENT could give it! Is what you are really saying is that the school defers all this and will not allow a teacher or secretary or anyone else to give this potentially life-saving medicine? Usually, such ignorance is led by a fear of litigation. I'd ask your local ADA chapter to go to bat for you. The denial of the child to go on field trips could be interpreted as being discriminatory, which of course is against FEDERAL statutes. Education seems to be important for the people making this "policy."
[Editor's comment: In addition to your local ADA office, you may wish to contact Crystal Jackson of the ADA, CJackson@diabetes.org. She has experience with similar issues. BH]
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.